URGENT PSA - Opioid Overdoses in Revere
February 27, 2014
The Revere Board of Health is issuing an advisory regarding a recent increase in opioid-related overdoses. This increase is reportedly linked to the use of heroin contaminated with the drug fentanyl.
The Revere Board of Health encourages emergency response services, health care providers, substance abuse treatment services providers, public safety first responders, and the public to exercise increased vigilance in promptly identifying suspected overdose patients and taking appropriate action. Signs and symptoms of fentanyl overdose are consistent with opioid overdose and include: unconsciousness or unresponsiveness; respiratory depression or arrest; cyanosis; vomiting; and pinpoint pupils. Fentanyl is an opioid, and when used in combination with heroin, can cause severe injury and even death.
Overdoses can be treated on site with nasal Narcan, a form of naloxone which temporarily prevents opioids from reaching receptors in the brain, allowing the person to be transported to the hospital for further treatment. With fentanyl-laced heroin, multiple applications of Narcan are often necessary to reverse an overdose.
Support is available. Training is available to opioid users and their families on how to prevent, recognize, and intervene during an opioid overdose using nasal Narcan on Tuesdays from 5-8PM at 265 Beach St. The training is free and no appointments are necessary. For more information, visit: http://revereoverdoseprevention.org/
From Feb. 12– Feb. 18, 2014 there were 16 opioid overdoses in Revere Within this 7-day period, 2 of the 16 opioid overdoses were fatal. From January 1st, 2014 to February 20, 2014, a total of 44 overdose calls have been made to Revere Fire Dept. and Cataldo Ambulance; Revere Fire has administered Narcan a total of 8 times since January 1st and Cataldo Ambulance estimates they’ve used Narcan 6-8 times during that time.
The Revere Fire Department was the first in the nation to carry Narcan on every apparatus. Since February 2010, they have reversed 120 overdoses. The City of Revere is now leading a regional effort to prevent opioid abuse and overdoses, partnering with neighboring communities Chelsea, Saugus and Winthrop, with support from a grant from the MA Dept. of Public Health, the Massachusetts Opioid Abuse Prevention Coalition. The Good Samaritan Law provides protection to people who call 911 to report drug overdoses. This law is intended to encourage people to report drug overdoses as soon as possible, even if drugs are present at the scene.
This increase in opioid overdoses is a national trend. On February 7, 2014, the Substance Abuse and Mental Health Services Administration (SAMHSA) issued an advisory to the treatment community about a marked increase in deaths since the beginning of the year. SAMHSA reported 17 deaths linked to the possible use of fentanyl-contaminated heroin in the Pittsburgh, Pa. area during recent weeks and 22 deaths in Rhode Island were reported in January.